Alert archive / Iowa / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 277, NWS Sioux Falls, SD

August 28, 2008Woodbury County, Iowa

NWS Sioux Falls, SD issued this severe thunderstorm warning at Aug 28, 2008, 12:10 AM CDT for Woodbury County, Iowa. It was in force for 50 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 28, 2008, 12:10 AM CDT (05:10 UTC)
Expired
Aug 28, 2008, 1:00 AM CDT
In force
50 min
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon

County Woodbury County, IA

The radar

The Omaha radar (KOAX), 111 km from the middle of the area, began a volume at 04:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 28, 12:40 AM CDTHAIL 0.753 Wnw Oto, IA4 TO 6 DIAMETER INCH TREE LIMBS DOWN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 5.2 hours before the alert went out and 111 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2008-08-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2646 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2008-08-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 156 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2646 J/kg
Mixed-layer CIN
-96 J/kg
Mixed-layer LCL
920 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
156 m²/s²
0-3 km storm-relative helicity
392 m²/s²
Significant tornado parameter
3.5
Supercell composite
29.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KFSD 280510
SVRFSD
IAC193-280600-
/O.NEW.KFSD.SV.W.0277.080828T0510Z-080828T0600Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1210 AM CDT THU AUG 28 2008

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN WOODBURY COUNTY IN NORTHWEST IOWA

* UNTIL 100 AM CDT

* AT 1210 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
  STORM WAS LOCATED 4 MILES NORTHWEST OF HORNICK...OR 20 MILES
  SOUTHEAST OF SIOUX CITY...MOVING EAST AT 18 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  HORNICK AROUND 1215 AM CDT...
  SMITHLAND AROUND 1240 AM CDT...
  ANTHON AROUND 1255 AM CDT...
  DANBURY AROUND 100 AM CDT...

THIS STORM WILL PRODUCE LARGE HAIL. GO INSIDE A STURDY BUILDING AND
STAY AWAY FROM WINDOWS.

LAT...LON 4235 9629 4247 9569 4221 9569 4220 9605
      4221 9606 4221 9622
TIME...MOT...LOC 0510Z 266DEG 16KT 4227 9612

$$
BT
3 follow-up statements
000 
WWUS53 KFSD 280515
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1215 AM CDT THU AUG 28 2008

IAC193-280600-
/O.CON.KFSD.SV.W.0277.000000T0000Z-080828T0600Z/
WOODBURY IA-
1213 AM CDT THU AUG 28 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 100 AM CDT
FOR SOUTHERN WOODBURY COUNTY...

AT 1213 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
TWO SEVERE THUNDERSTORMS IN SOUTHERN WOODBURY COUNTY THAT ARE  
CAPABLE OF PRODUCING HALF DOLLAR SIZE HAIL.  THE FIRST STORM WAS 
LOCATED ALONG 5 MILES NORTH OF HORNICK WHILE THE SECOND STORM WAS 
LOCATED 4 MILES SOUTHEAST OF SMITHLAND. THESE STORMS ARE MOVING EAST 
AT 23 MPH.

SEVERE THUNDERSTORMS WILL BE NEAR...
   OTO AROUND 1225 AM CDT...
   DANBURY AROUND 1230 AM CDT...
   ANTHON AROUND 1235 AM CDT...

THIS STORM WILL PRODUCE LARGE HAIL. GO INSIDE A STURDY BUILDING AND
STAY AWAY FROM WINDOWS.

LAT...LON 4235 9629 4247 9569 4221 9569 4220 9605
      4221 9606 4221 9622
TIME...MOT...LOC 0513Z 255DEG 21KT 4230 9607 4219 9586

$$
BT
000 
WWUS53 KFSD 280529
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1229 AM CDT THU AUG 28 2008

IAC193-280600-
/O.CON.KFSD.SV.W.0277.000000T0000Z-080828T0600Z/
WOODBURY IA-
1228 AM CDT THU AUG 28 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 100 AM CDT
FOR SOUTHEASTERN WOODBURY COUNTY...

AT 1228 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A 
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING HALF DOLLAR SIZED 
HAIL.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 3 MILES 
WEST OF OTO TO 4 MILES SOUTH OF DANBURY...OR ALONG A LINE EXTENDING 
FROM 25 MILES WEST OF IDA GROVE TO 18 MILES SOUTHWEST OF IDA 
GROVE...MOVING EAST AT 25 MPH.

SEVERE THUNDERSTORMS WILL BE NEAR...
   DANBURY AROUND 1235 AM CDT...
   ANTHON AROUND 1240 AM CDT...

THIS STORM WILL PRODUCE LARGE HAIL. GO INSIDE A STURDY BUILDING AND
STAY AWAY FROM WINDOWS.

LAT...LON 4222 9610 4236 9615 4247 9569 4221 9569
      4220 9599 4221 9600 4221 9606
TIME...MOT...LOC 0528Z 255DEG 22KT 4230 9594 4219 9572

$$

BT
000 
WWUS53 KFSD 280541
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1241 AM CDT THU AUG 28 2008

IAC193-280600-
/O.CON.KFSD.SV.W.0277.000000T0000Z-080828T0600Z/
WOODBURY IA-
1239 AM CDT THU AUG 28 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 100 AM CDT
FOR SOUTHEASTERN WOODBURY COUNTY...

AT 1239 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL.  THIS STORM WAS LOCATED NEAR OTO...OR 21 MILES WEST OF IDA
GROVE...MOVING EAST AT 28 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
   DANBURY AROUND 1250 AM CDT...

THIS STORM HAS SHOWN SIGNS OF WEAKENING...ESPECIALLY NEAR THE BORDER 
BETWEEN WOODBURY AND MONONA COUNTIES.  HOWEVER...THIS SEVERE STORM 
WILL STILL PRODUCE LARGE HAIL TO THE SIZE OF QUARTERS.  

THIS STORM WILL PRODUCE LARGE HAIL. GO INSIDE A STURDY BUILDING AND
STAY AWAY FROM WINDOWS.

LAT...LON 4222 9610 4236 9615 4247 9569 4221 9569
      4220 9599 4221 9600 4221 9606
TIME...MOT...LOC 0539Z 263DEG 25KT 4229 9585

$$
BT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 27, 9:55 PM CDT, 2 hours 15 minutes earlier.

Area forecast discussion, Aug 27, 9:55 PM CDT, 2 hours 15 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
955 PM CDT WED AUG 27 2008

.DISCUSSION...

AS EXPCD MAIN SHRA/TSRA DVLPG WITH MAIN CONVERGENCE ALG DVLPG FNTL
BOUNDARY FM SWRN MN TO NWRN IA AND NERN NE ATTM...AS MAIN SHORT WAVE
MOVES EWD OVER THE DKTS. SO PRECIP CHCS IN SD RAPIDLY DMNSHG REST OF
NGT AND WILL HAVE TO FINE TUNE THE PRECIP GRIDS SOME MORE. OVERALL
PREV FCST WORKING OUT WELL BUT MAY HAVE TO SPEED THINGS UP SOME.

RSR

&&

.AVIATION...

MVFR CIGS IN SC DECK AND MVFR VSBYS IN SCT TSRA FLWD BY AREAS OF
BR...MAINLY EAST OF I29 THRU 09Z. POTENTIAL FOR LOCAL IFR CIGS AND
VSBYS VCNTY OF NWRN IA...MAINLY IN AREAS OF FG FM 09Z TO 14Z.

&&

.PREV DISCUSSION...
NOT MUCH GOING ON AS OF 19Z WITH FNT STALLED ACRS SE SD AND SW MN.
CAPPING STILL IN PLACE WITH SOME WAA AT H85. CLOUD COVER ALSO
PREVENTING GOOD MIXING NEAR FNT. SO WL HAVE TO WAIT UNTIL THIS EVE
WHEN S/W GETS CLOSER TO CWA. THIS SHUD START TO PRODUCE SOME SCT
ELEVATED STORMS NEAR THE FNT ACRS SW MN AND THEN BUILD SWWD ALONG
THE FNT INTO SE SD AND NW IA. LLM IS ALSO INCREASING AND AS STORMS
BEGIN TO DEVELOP...SHUD BE ABLE TO TAP INTO SOME OF THE LLM AS
COOLER AIR ALOFT WITH S/W BREAKS CAP. NOT TOO SURE THAT WE WILL SEE
A LOT OF SVR WX...BUT CUD SEE LOCALLY HEAVY RAINS AS STORM MOTION WL
BE FM W TO E ALONG STALLED BNDRY. WL GO WITH HIGHEST POPS FM LATE
EVENING THRU ABOUT 06Z OR 07Z AND THEN CUT BACK POPS AGAIN AS S/W
PULLS AWAY. GFS HAS PRECIP HANGING BACK ACRS SRN CWA THRU 12Z
THU...SO WL NEED TO WATCH FOR THAT ESPEC FOR HEAVY RAINS. FURTHER
W...PBLY WL NOT SEE ANY PRECIP AS DRIER AIR IN PLACE...BUT CANNOT
RULE OUT A STRAY STORM THIS EVE AS FAR W AS THE JAMES VALLEY.

BY THURSDAY MORNING...BOUNDARY WILL BE LOCATED ACROSS OUR
NORTHWESTERN IOWA ZONES...AND COULD SEE A CONTINUATION OF CONVECTION
OVER THIS AREA THROUGH 15Z WITH LINGERING THETA E
ADVECTION/INSTABILITY INTERACTING WITH LAST IMPULSE ROUNDING THE
MAIN UPPER LEVEL TROUGH. PRECIPITATION SHOULD WIND DOWN PRETTY
QUICKLY BY LATE MORNING AS THE MAIN ENERGY FINALLY SWINGS THROUGH TO
OUR NORTH...PULLING DYNAMICS TO THE EAST AS DRIER AIR WORKS INTO THE
REGION. WILL BECOME INCREASINGLY BREEZY BEHIND THE SYSTEM WITH
ENSUING LOWER/MIDLEVEL CAA AND SURFACE PRESSURE RISES ALLOWING
HIGHER WINDS FROM ALOFT TO MIX DOWN. TEMPERATURES SHOULD BE CLOSE TO
NORMAL...IN THE UPPER 70S TO LOWER 80S. THURSDAY LOOKS LIKE A COOLER
NIGHT WITH DYING WINDS AND CLEAR SKIES.

ON FRIDAY...SOUTHERLY FLOW BEGINS TO RETURN TO THE REGION AS SURFACE
HIGH PRESSURE AXIS SHIFTS TO OUR SOUTHEAST. THIS WILL RESULT IN
WARMER TEMPERATURES IN THE AFTERNOON...WITH A FEW MID CLOUDS OVER
OUR FAR NORTH WITH LOW LEVEL CONVERGENCE ZONE/WEAK SHORTWAVE
RESIDING FROM NORTHERN MINNESOTA THROUGH NORTHERN SOUTH DAKOTA.

MODELS IN GOOD AGREEMENT ON THE PATTERN FOR THE WEEKEND...AS UPPER
LEVEL RIDGING BUILDS INTO THE REGION. UNDER A STRONG SOUTHERLY
FLOW...TEMPERATURES WILL CLIMB TO 4 TO 8 DEGREES ABOVE NORMAL FOR
THIS TIME OF YEAR...AS 850 MB READINGS GET INTO THE UPPER TEENS TO
LOWER 20S C. SUNDAY WILL BE THE WARMER DAY...IN THE UPPER 80S TO
LOWER 90S ACROSS THE CWA. DID STAY BELOW WARMEST GUIDANCE HOWEVER
WITH SURFACE WINDS OUT OF THE SOUTHEAST. WILL BE PRETTY BREEZY BOTH
DAYS...ESPECIALLY IN OUR WESTERN AREAS...AS A TIGHT PRESSURE
GRADIENT SETS UP ACROSS THE REGION IN RESPONSE TO A DEVELOPING
SURFACE TROUGH OVER THE NORTHERN ROCKIES/WESTERN HIGH PLAINS.

MODELS THEN BEGIN TO DIVERGE SOMEWHAT BY THE BEGINNING OF NEXT WEEK
WITH RESPECT TO THE PROGRESSION OF AN UPPER LEVEL TROUGH SWINGING
THROUGH THE WESTERN U.S. LATE SUNDAY INTO MONDAY. EVEN SO...ALL
POINT TOWARD THE UPPER SYSTEM AND SURFACE REFLECTION GETTING INTO
OUR AREA IN THE TUESDAY TO EARLY WEDNESDAY TIME FRAME. WITH THAT IN
MIND...DID KEEP SMALL POPS IN THE FORECAST TOWARD THE END OF THE
EXTENDED PERIOD. WHILE TEMPERATURES WILL BEGIN TO COOL DOWN FOR THE
BEGINNING OF NEXT WEEK...SOME UNCERTAINTY WITH RESPECT TO ONSET OF
COOLING IN CONSIDERATION OF ABOVE MENTIONED MODEL DISCREPANCIES.

JM

&&

.FSD WATCHES/WARNINGS/ADVISORIES...

SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.

&&
Hazardous weather outlook, Aug 27, 9:50 AM CDT, 14 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
950 AM CDT WED AUG 27 2008

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-281200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
950 AM CDT WED AUG 27 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
SCATTERED THUNDERSTORMS SHOULD REDEVELOP LATE THIS AFTERNOON OR
EARLY EVENING MAINLY EAST OF A BROOKINGS SOUTH DAKOTA TO TYNDALL
SOUTH DAKOTA LINE.

 SOME STORMS DURING THIS PERIOD COULD BECOME SEVERE...WITH HAIL
TO THE SIZE OF HALF DOLLARS AND WIND GUSTS TO 60 MPH THE PRIMARY
THREATS. SCATTERED THUNDERSTORMS COULD CONTINUE FROM EXTREME
NORTHEAST NEBRASKA INTO NORTHWEST IOWA OVERNIGHT...HOWEVER THE
SEVERE THREAT IS EXPECTED TO WANE AFTER 10 PM.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A SMALL CHANCE OF THUNDERSTORMS LINGERING INTO EARLY
THURSDAY MORNING ACROSS PARTS OF NORTHWEST IOWA. THESE STORMS
WILL NOT BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 5 PM EAST OF A LINE
FROM BROOKINGS SOUTH DAKOTA TO TYNDALL SOUTH DAKOTA.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 28, 12:58 AM CDTSevere Thunderstorm WarningFSDIda, Woodbury47 min
Aug 28, 1:11 AM CDTSevere Thunderstorm WarningFSDWoodbury34 min
Aug 28, 1:42 AM CDTSevere Thunderstorm WarningFSDWoodbury33 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.